Allopurinol, an analogue of hypoxanthine, has been widely used in clinical practice for treatment of hyperuricemia and gout. Although it is generally well tolerated, a small number of patients may develop a cutaneous rash, especially in the patients with chronic kidney disease. Allopurinol hypersensitivity syndrome (AHS), characterized by skin rash, fever, leukocytosis, eosinophilia, aminotransferase elevation, is an infrequent but life-threatening adverse effect of allopurinol therapy. Because corticosteroid can modify the immunological process which is considered the major mechanism involved in AHS, it is used to treat AHS clinically. However, corticosteroid therapy may have deleterious effect (e.g., delayed healing of cutaneous lesions, infections, prolonged hospital stay). Therefore, the use of corticosteroids for AHS remains controversial. We reported a 54-year-old man who had underlying diabetes mellitus with chronic renal insufficiency, hypertension and hyperlipidemia. Allopurinol 100mg twice a day was initiated one month prior to admission. After taking the drug for 24 days, he developed a generalized mild itchy eruption on the trunk and upper extremities followed by chillness, fever, ocular discomfort and painful oral ulcer over one-week period and was admitted to the hospital. A skin biopsy revealed changes consistent with Stevens-Johnson syndrome. Overall, allopurinol is still the most often prescribed drug for hyperuricemia in clinical practice. Although the incidence rate of AHS is rare, its mortality rate is high once it happens. Steroid therapy showed benefits in some case reports, however, it is hard to titrate the dose under considerations of increasing infection probability. Therefore, we don't suggest steroid therapy as an initial treatment for all AHS patients. In severe AHS cases, without expected response to supportive care, steroid therapy and close monitoring infection signs are recommened.
|Number of pages||8|
|Journal||Journal of Internal Medicine of Taiwan|
|Publication status||Published - 2006 Jun 1|
All Science Journal Classification (ASJC) codes
- Internal Medicine